Alert archive / Nebraska / Flash Flood Warnings in 2019

Flash Flood Warning 3, NWS Omaha, NE

March 13, 2019Pierce County, Nebraska

NWS Omaha, NE issued this flash flood warning at Mar 13, 2019, 3:25 PM CDT for Pierce County, Nebraska. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2019, 3:25 PM CDT (20:25 UTC)
Expired
Mar 13, 2019, 9:30 PM CDT
In force
6 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

County Pierce County, NE

The radar

The Omaha radar (KOAX), 136 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2019-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2019-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 369 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
440 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
369 m²/s²
0-3 km storm-relative helicity
344 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

451 
WGUS53 KOAX 132025
FFWOAX
NEC139-140230-
/O.NEW.KOAX.FF.W.0003.190313T2025Z-190314T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Omaha/Valley Nebraska
325 PM CDT WED MAR 13 2019

The National Weather Service in Omaha has issued a

* Flash Flood Warning for...
  Southeastern Pierce County in northeastern Nebraska...

* Until 930 PM CDT Wednesday.

* At 323 PM CDT, local law enforcement reported that the Osmond 
  levee has broke and flash flooding may be imminent in Pierce.

* Some locations that will experience flooding include...
  Pierce.

LAT...LON 4225 9748 4218 9745 4214 9752 4221 9759

$$

MEAD
1 follow-up statement
751 
WGUS73 KOAX 132219
FFSOAX

Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
519 PM CDT WED MAR 13 2019

NEC139-140230-
/O.CON.KOAX.FF.W.0003.000000T0000Z-190314T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pierce NE-
519 PM CDT WED MAR 13 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
SOUTHEASTERN PIERCE COUNTY...

At 517 PM CDT, local law enforcement has reported that the Osmond 
levee has broke and flash flooding may be imminent downriver in 
Pierce.

Some locations that will experience flooding include...
Pierce.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 4225 9748 4218 9745 4214 9752 4221 9759

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Mar 13, 12:46 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Mar 13, 12:46 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1246 PM CDT Wed Mar 13 2019

.SHORT TERM...(Today through Friday)
Issued at 519 AM CDT Wed Mar 13 2019

...MODERATE TO MAJOR AND POSSIBLY HISTORIC FLOODING EXPECTED...

Forecast remains on track with heavy rain and moderate to major
flooding on many rivers, and in some case, historic flooding. The
overall threat has not changed, and the flood watch remains in
place. Dense fog also remains an issue this morning, and even into
this afternoon in some locations. Rain changes to snow in northeast
NE by daybreak Thursday, and opted to convert the high wind watch
to a winter storm watch where near blizzard conditions could
occur with blowing snow. High winds still on track for Thursday,
with a high wind watch still in effect for eastern Nebraska.

First round of thunderstorms continues to move through the region,
and has produced up to an inch in some locations. The next round
is beginning to fill in and will continue to move through the
region this morning with additional heavy rain. Still on track to
see a dry slot move into the area this afternoon, and that could
trigger additional thunderstorms with heavy rainfall, with even a
severe threat into southeast NE. And then a 971mb surface low
moves into north central KS by early evening, and could trigger
additional thunderstorms early this evening.

And then, the focus shifts to the winter aspect as surface low
moves into southeast NE, with rain changing to snow on the
northwest side in northeast NE before daybreak. This is also
coincident with  northwest winds around the low to 30 to 40 mph
with gusts up to 60 mph possible. Snow amounts were increased to
the 2-5" range, and have concerns that near blizzard conditions
could develop. Thus issued a winter storm watch for areas
along/northwest of a line from Albion to Wayne, and will probably
have to upgrade this to a winter storm warning at some point. Some
of the models might even suggest higher snowfall totals closer to
6" so we are looking at that. Farther south, along I80, the
precip could end as a rain/snow mix, but no significant
accumulation expected.

Weather winds down Thursday night and Friday.

.LONG TERM...(Friday night through Tuesday)
Issued at 519 AM CDT Wed Mar 13 2019

Other than flooding, quiet weather continues Saturday through
Monday. The next weather system moves in next Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1236 PM CDT Wed Mar 13 2019

Mainly IFR and LIFR conditions will continue through early
morning. Conditions will improve briefly this afternoon with a
period of MVFR or even VFR conditions possible especially in the
south. Rain and thunderstorm chances will increase again this
evening and tonight and a return to MVFR and IFR conditions. Rain
may mix with snow in northern Nebraska early Thursday morning.
Additionally, wind shear will continue to be a concern through
early morning Thursday. During the day Thursday northwest surface
winds are expected to increase and could gust up to 40 knots.

&&

.HYDROLOGY...
Issued at 519 AM CDT Wed Mar 13 2019

Numerous flood warnings were issued yesterday, and additional
flooding warnings will be issued this morning. Flooding has begun
across the Nishnabotna River basin in southwest Iowa. Many other
rivers are quickly rising and will reach moderate to major flood
levels over the next 24 hours. We have not verified any ice jams
at this time, but there some concern that some ice action could be
occurring on Ponca Creek near Verdel.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flood Watch through Thursday evening for NEZ011-012-015>018-
     030>034-042>045-050>053-065>068-078-088>093.

     Dense Fog Advisory until 6 PM CDT this evening for NEZ011-012-
     015>018-030>034-042>045-050>053.

     High Wind Watch from Thursday morning through Thursday evening
     for NEZ032-033-042>044-050-051-065-066-078.

     Winter Storm Watch from late tonight through Thursday evening
     for NEZ011-012-016>018-030-031.

IA...Flood Watch through Thursday evening for IAZ043-055-056-069-079-
     080-090-091.

     Dense Fog Advisory until 6 PM CDT this evening for IAZ043-055-
     056-069-079-080.

&&

SHORT TERM...DeWald
LONG TERM...DeWald
AVIATION...HB
HYDROLOGY...DeWald
Hazardous weather outlook, Mar 13, 12:03 PM CDT, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1203 PM CDT Wed Mar 13 2019

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-140715-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1203 PM CDT Wed Mar 13 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

Numerous headlines remain in place related to the strong area of
low pressure over western Kansas that will track into eastern
Nebraska and western Iowa through tonight.

The dense fog is gradually lifting today with the combination of
the warm front lifting north and the rain. At times where the
advisory is in place, visibilities of a half a mile or less are
possible.

Numerous flood related headline remain in place due to the ongoing
heavy rain and snow melt. Additional rainfall will continue through
tonight especially for northeast and east central Nebraska and
parts of west central Iowa. Amounts will vary from a third of an
inch to 1.25 inches from this afternoon through Thursday. Widespread
flooding has begun with numerous rivers possibly reaching
moderate to major flood levels. Road are closing due to flooding.
If traveling be sure to check the latest road reports before
heading out.

The dry slot is moving in from the south.  A few strong
thunderstorms will be possible with hail, damaging winds, and the
potential for isolated tornadoes in southeast Nebraska.

Strong winds develop this afternoon in southeast Nebraska and
southwest Iowa with gusts over 40 mph possible.

Rain changes to snow in northeast Nebraska before daybreak
Thursday, with blowing snow and near blizzard conditions possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Snow continues across northeast Nebraska Thursday, with rain
mixing with or changing to snow elsewhere. Two to five inches of
snow are forecast for northeast Nebraska, with little if any
accumulation down to Interstate 80, and no snow in southeast
Nebraska and southwest Iowa. Strong northwest winds also develop
behind a very strong area of low pressure, and high wind watch
remains in effect for portions of eastern Nebraska Thursday.

Moderate to major flooding will continue Thursday into Friday.
Many of the smaller streams will rise and fall quickly with
flooding only lasting a day or two. But some of the larger rivers
will experience flooding conditions for several days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. However spotter
are encouraged to report flooding to the National Weather Service.

Zapotocny

In the hours before

Local storm report, Mar 13, 2:10 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
210 PM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     FLOOD            WAHOO                   41.21N 96.64W
03/13/2019                   SAUNDERS           NE   LAW ENFORCEMENT

            HWY 92 CLOSED ALONG THE BYPASS AROUND WAHOO
            DUE TO WATER OVER THE HIGHWAY.

&&

SGK
Local storm report, Mar 13, 2:26 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
226 PM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 PM     HEAVY RAIN       5 NNW CROFTON           42.80N 97.55W
03/13/2019  M1.78 INCH       KNOX               NE   TRAINED SPOTTER

&&
Local storm report, Mar 13, 2:28 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
228 PM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     FLOOD            6 NNE OMAHA             41.34N 95.95W
03/13/2019                   DOUGLAS            NE   PUBLIC

            JOHN J. PERSHING DR. IS CLOSED BETWEEN DICK
            COLLINS RD. AND PONCA RD. DUE TO STREET
            FLOODING.

&&

SGK
Local storm report, Mar 13, 2:40 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
240 PM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     FLOOD            1 E COUNCIL BLUFFS      41.24N 95.84W
03/13/2019                   POTTAWATTAMIE      IA   PUBLIC

            HARRY LANGDON BLVD. CLOSED JUST NORTH OF
            I-80 DUE TO A MUDSLIDE.

&&

SGK
Local storm report, Mar 13, 2:48 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
248 PM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     FLOOD            WOODBINE                41.73N 95.70W
03/13/2019                   HARRISON           IA   DEPT OF HIGHWAYS

            HIGHWAY 30 CLOSED IN WOODBINE DUE TO
            FLOODING.

&&
Local storm report, Mar 13, 2:51 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
251 PM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     FLOOD            1 SSW WAHOO             41.21N 96.63W
03/13/2019                   SAUNDERS           NE   DEPT OF HIGHWAYS

            1ST STREET CLOSED IN BOTH DIRECTIONS BETWEEN
            COUNTY ROAD 19 AND US 77 DUE TO FLOODING.

&&

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 8:52 PM CDTRiver Flood WarningOAXLancaster41 hr
Mar 13, 4:00 AM CDTWinter Storm WatchOAXAntelope, Boone, Cedar, Knox, Madison, Pierce and 1 more12 hr
Mar 13, 5:43 AM CDTRiver Flood WarningOAXColfax, Dodge5 days
Mar 13, 5:43 AM CDTRiver Flood WarningOAXDodge4 days
Mar 13, 5:43 AM CDTRiver Flood WarningOAXSeward6 days
Mar 13, 7:44 AM CDTAreal Flood WarningOAXAntelope, Boone, Burt, Butler, Colfax, Cuming and 8 more6 hr
Mar 13, 8:46 AM CDTAreal Flood WarningOAXAntelope, Cedar, Knox, Pierce, Wayne6 hr
Mar 13, 9:38 AM CDTRiver Flood WarningOAXDouglas, Saunders6 days
Mar 13, 9:38 AM CDTRiver Flood WarningOAXSarpy, Saunders6 days
Mar 13, 9:38 AM CDTRiver Flood WarningOAXCass, Sarpy7 days
Mar 13, 9:41 AM CDTAreal Flood WarningOAXBurt, Cass, Dodge, Douglas, Gage, Jefferson and 11 more3 hr
Mar 13, 10:46 AM CDTRiver Flood WarningOAXLancaster32 hr
Mar 13, 10:51 AM CDTRiver Flood WarningOAXKnox3 days
Mar 13, 10:52 AM CDTRiver Flood WarningOAXMadison55 hr
Mar 13, 11:01 AM CDTFlash Flood WarningOAXBoone8 hr
Mar 13, 11:05 AM CDTRiver Flood WarningOAXDodge21 days
Mar 13, 1:25 PM CDTWind AdvisoryOAXCass, Douglas, Gage, Jefferson, Johnson, Lancaster and 7 more3 hr
Mar 13, 1:26 PM CDTAreal Flood WarningOAXAntelope, Boone, Burt, Butler, Cass, Cedar and 19 more6 hr
Mar 13, 2:20 PM CDTRiver Flood WarningOAXCass27 hr
Mar 13, 2:47 PM CDTRiver Flood WarningOAXThurston21 days
Mar 13, 2:51 PM CDTRiver Flood WarningOAXGage6 days
Mar 13, 2:58 PM CDTRiver Flood WarningOAXWashington10 days
Mar 13, 2:58 PM CDTRiver Flood WarningOAXDouglas, Sarpy10 days
Mar 13, 3:35 PM CDTWinter Storm WarningOAXAntelope, Boone, Cedar, Knox, Madison, Pierce and 1 more23 hr
Mar 13, 3:50 PM CDTAreal Flood WarningOAXSaline, Seward6 hr
Mar 13, 4:02 PM CDTHigh Wind WarningOAXAntelope, Boone, Butler, Cedar, Colfax, Cuming and 10 more28 hr
Mar 13, 4:02 PM CDTWind AdvisoryOAXAntelope, Boone, Burt, Butler, Cass, Cedar and 24 more33 hr
Mar 13, 6:19 PM CDTFlash Flood WarningOAXBoone, Platte6 hr
Mar 13, 6:19 PM CDTRiver Flood WarningOAXPlatte5 days
Mar 13, 6:29 PM CDTAreal Flood WarningOAXAntelope, Boone, Burt, Butler, Cass, Cedar and 24 more39 hr

Nearby

Flash Flood Warnings in Nebraska, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.